N17 Azathioprine - Is it really a dirty drug? IBD nurse's experience at Our Lady of Lourdes Hospital
Anderson, E.(1)*;McMahon, S.(2);
(1)Our Lady Of Lourdes Hospital, Gastroenterology, Drogheda, Ireland;(2)Our Lady of Loursdes Hsp., Gastroenterology, Drogheda, Ireland;
Azathioprine is commonly used in the treatment of inflammatory bowel disease (IBD) either as monotherapy or in combination with anti-TNF agents. Azathioprine has numerous side-effects (SA) including leukopenia, pancreatitis and drug-induced liver injury (DILI). At our centre, dedicated IBD nurses play a central role in educating patients regarding potential SA and the importance of blood test monitoring. Suboptimal compliance with regard to blood test monitoring is a significant issue, particularly given that some SE are likely to be asymptomatic, and only apparent on blood tests; eg. neutropenia, leukopenia, DILI. Our aim was to capture real world data regarding the true burden of SE experienced by IBD patients taking azathioprine.
We conducted a single-centre study within a dedicated gastroenterology unit served by two full-time dedicated specialist IBD nurses. Our unit serves over 1000 IBD patients. Currently approximately 22% of our patient cohort are taking azathiopriine. A prospectively maintained excel database was initiated in 2014 by the IBD nurses in order to capture data regarding SE experienced by IBD patients taking azathioprine. Data was recorded by the IBD nurses each time a patient experienced a SE secondary to azathioprine. The nature of the SE was recorded. Of note, checking of TPMT levels prior to initiation of azathioprine is standard practice in our centre.
During the eight year study period (2014-2022), 91 patients were recorded as having experienced SE to azathioprine. The most common SE (n=43%) was a general intolerance to the drug which included short periods of nausea or flu-like symptoms; followed by muscle/joint pain (n=17%); pancreatitis (n=14%); abnormal lfts (n=12%); hair loss (n=10%); low wcc (n=4%).
Our prospectively collected real-world data shows that SE from azathioprine are common amongst IBD patients. This emphasises the importance of patient counselling prior to initiation of this drug. Whilst leukopenia is a particular concern amongst IBD services who prescribe azathioprine, our data show that this accounts for a very small percentage of SE that our patients experience while taking azathioprine.